Myalgia-arthralgia Syndrome Associated With Taxanes in Patients with Breast Cancer
Breast Cancer: Targets and Therapy
Background: As taxanes are increasingly used in oncology, the myalgia–arthralgia syndrome (M-AS) that represents an adverse effect of these drugs is becoming more common. Nevertheless, information regarding predisposing factors, prevention, and therapy of the syndrome is still lacking.
Patients and methods: Women who had received docetaxel as part of the FEC-D(T) regimen for the adjuvant treatment of breast cancer were retrospectively identified from the records of our oncology department. Data on demographics, disease specifics, adverse effects, and treatment were reviewed. Patients were divided into two groups: those who developed M-AS after docetaxel treatment and those who did not develop the syndrome. The two groups were compared to identify risk factors for M-AS. Effectiveness of drugs used for M-AS was evaluated.
Results: Sixty-seven patients were identified as fulfilling the inclusion criteria. Nineteen patients developed the M-AS after the first docetaxel administration. Forty-eight patients did not develop the syndrome. Three patients in this group were excluded because they had been taking gabapentin or pregabalin at the time of docetaxel administration for another indication. The remaining 45 patients constituted the control group. The two groups were similar in age, menopause status, stage of their cancer, and histology. The M-AS group had a higher median body surface area and was more likely to receive less than the three intended cycles of docetaxel. Nonsteroidal anti-inflammatory drugs, atypical antiepileptics, extended corticosteroids, and opioids were drugs used as M-AS treatments.
Conclusion: Docetaxel-associated M-AS is an adverse effect causing incomplete drug treatment. Possible risk factors and effectiveness of treatments for the syndrome are presented.
Keywords: myalgia–arthralgia syndrome, taxanes, gabapentin, pregabalin, adverse effects
Taxane-based chemotherapy regimens constitute one of the most widely used cytotoxic antineoplastic treatments for various cancers including breast, gynecologic, lung, and genitourinary malignancies. Taxanes have a well-known toxicity profile that includes bone marrow suppression, hypersensitivity reactions, skin toxicities, dose-limiting peripheral sensory neuropathy, and alopecia.1 The taxane-induced myalgia–arthralgia syndrome (M-AS) is a less well-understood toxicity, and it is distinct from taxane-associated peripheral neuropathy. M-AS presents most often with moderate or severe generalized musculoskeletal pain the first hours or days after taxane administration. Although in our clinical experience, severe pain after taxane administration is commonly encountered as a factor leading to patients' requests for discontinuation of treatment, no data exist on the incidence of this occurrence that could decrease the overall efficacy of oncologic treatment. There is no consensus with regard to the treatment of this adverse effect. Various pharmacologic agents have been anecdotally reported as useful in treating the syndrome, but no randomized data exist.2,3
We performed a retrospective review of the records in our clinic to identify patients treated with docetaxel for localized breast cancer who experienced taxane-induced M-AS so as to investigate possible risk factors for developing the syndrome and the effect that the syndrome has in delivering the scheduled dose of docetaxel, and to evaluate drug treatments.